The birth control pill is designed to not only prevent pregnancy, but also to help regulate your menstrual cycle.
Depending which pill you take, you may be used to having a period every month. (This is known as a withdrawal bleed.)
Or you may take your pill packs back to back and never have a monthly bleed.
So what does it mean when you stop taking your pill and find that your period is late, or find that you don’t have a period at all?
Well, it’s usually nothing to worry about.
“It’s common not to get a period after stopping the pill,” explains Gil Weiss, MD, assistant professor of clinical medicine at Northwestern Memorial Hospital in Illinois.
“The phenomenon is called post-pill amenorrhea,” Dr. Weiss continues. “The pill suppresses your body’s normal production of hormones that are involved in your menstrual cycle.”
He says it can take several months for your body to return to its normal production, and therefore several months for your period to return.
But, in some cases, there is another reason for late or missed periods.
Discover other factors that could be causing your post-pill period problem, and how to get your cycle back on track.
Stress can affect the delicate hormonal balance that controls your menstrual cycle.
“Stress induces the hormone cortisol,” says Kecia Gaither, MD, who specializes in OB-GYN and maternal fetal medicine.
This, she says, “can interfere with the hormonal regulation of menses via the circuit between the brain, ovaries, and uterus.”
You may also experience signs of stomach discomfort such as bloating, or mood problems like sadness and irritability.
While small amounts of stress are unlikely to cause changes, long-term or significant stress levels can stop periods.
If you do still have a period, you may find that stress results in a more painful one.
It can even cause your overall menstrual cycle to become shorter or longer.
Finding ways to relieve stress is important for your overall well-being. Try deep breathing techniques and exercising regularly to start.
You can also talk to a mental health professional who may suggest cognitive behavioral therapy (CBT) or even prescribe medication.
Intense exercise has an effect similar on periods. It, too, can alter the hormones needed for menstruation.
But it does so in a slightly different way.
Working out too much can deplete your body’s energy stores to the point where reproductive functions are slowed or shut down in favor of more essential processes.
The hormones responsible for ovulation are affected, and this can lead to a late period.
Adults should aim to carry out moderately intense exercise, like brisk walking, for
If you’re over-exercising, your body will let you know. You may feel lightheaded or more tired than usual, and you might also experience joint pain.
Sudden weight loss can halt the production of ovulation-controlling hormones, stopping periods altogether.
Being overweight, on the other hand, can result in excess estrogen.
Too much estrogen can disrupt reproductive processes, sometimes altering the frequency of your period.
If you’re concerned about your weight or noticing other symptoms like tiredness and appetite changes, consult with your doctor.
They can check for underlying health conditions and advise on the best steps going forward.
Both uterine polyps and fibroids are growths that appear in the uterus.
An excess of hormones can promote the growth of fibroids and polyps.
People with polyps or fibroids may have irregular periods, or notice spotting between periods.
These growths can also “make periods heavy, due to changes in the way the uterine lining is shed,” says Dr. Weiss.
Most of the symptoms associated with uterine polyps are period-related. But some people may experience infertility.
Fibroids, on the other hand, can cause other symptoms like:
- pelvic pain
- urination problems
Sometimes, polyps and fibroids don’t need treatment. But if they’re causing problems, they can be removed.
Birth control can suppress the symptoms of underlying conditions.
But as soon as you stop taking the pill, these symptoms can flare up once again.
A thyroid imbalance is one of these conditions.
An underactive thyroid, known as hypothyroidism, means your thyroid hormone levels are lacking.
This can cause several period-related problems, including no periods, heavy periods, or
You may also experience fatigue and weight gain.
An overactive thyroid — or hyperthyroidism — can result in similar menstrual effects, as well as shorter or lighter periods. This time, it’s because the thyroid is producing too much hormone.
Other symptoms of hyperthyroidism include weight loss, sleeping problems, and anxiety.
Thyroid imbalances can be treated with medication, so it’s important to consult with your doctor if you’re noticing these symptoms.
Polycystic ovary syndrome (PCOS) is another underlying condition that can emerge after you stop birth control.
It “causes an imbalance between your ovaries and your brain,” says Dr. Weiss.
Irregular periods are one of the most common features associated with PCOS.
This is because polycystic ovaries can struggle to release an egg, meaning ovulation doesn’t occur.
A late period is often associated with pregnancy. But people who’ve been on the pill often don’t think in this way.
Believing that it takes a while to conceive after stopping the pill is one of the biggest contraceptive misconceptions.
“The quickness with which one becomes pregnant varies” from person to person, explains Dr. Gaither.
Generally, she says, it takes between one and three months.
So if you’ve had unprotected sex and have noticed menstrual irregularities, take a pregnancy test as soon as possible — just to be on the safe side.
Other early signs of pregnancy include:
- swollen or tender breasts
- frequent urination
- food cravings
- mood swings
Different people will notice different effects after discontinuing the pill, Dr. Gaither says.
Heavy periods may resume, and some people may have acne or premenstrual syndrome (PMS).
According to Dr. Weiss, you may also experience hair loss, mild headaches, and mood swings.
In some cases, there are some positives. For example, libido may return, notes Dr. Weiss.
As soon as you stop taking the pill, you should use another form of contraception.
You can use a condom every time you have sex, or look to an alternative long-term contraceptive like the implant.
It can take a few months for your menstrual cycle to return to normal.
But if you haven’t had a period after three months of stopping the pill, you should book a doctor’s appointment.
They can test for any underlying conditions and help you decide on next steps.
Some people also choose to see a doctor before they come off the pill.
That way, your physician can prepare you for changes to your body once you stop taking birth control.
They can also recommend other forms of contraception to prevent pregnancy, or to relieve symptoms that your pill was treating.
Stopping the pill can temporarily affect your menstrual cycle, but it’s not the only thing that can cause a late period.
If things haven’t got back to normal within three months or if you’re experiencing other symptoms, you should consult with your primary care physician.
They’ll work to find out the exact cause of your period problem, and set you on the path to a more regular cycle.
Lauren Sharkey is a journalist and author specializing in women’s issues. When she isn’t trying to discover a way to banish migraines, she can be found uncovering the answers to your lurking health questions. She has also written a book profiling young female activists across the globe and is currently building a community of such resisters. Catch her on Twitter.